Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Dodge City, KS

June 13, 2004Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2004, 7:00 AM CDT for Pratt County, Kansas. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 7:00 AM CDT (12:00 UTC)
Expired
Jun 13, 2004, 8:15 AM CDT
In force
75 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pratt County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS53 KDDC 131200
SVRDDC
KSC151-131315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
700 AM CDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 815 AM CDT

* AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BYERS...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN PRATT COUNTY...
  BYERS...
  IUKA...
  PRESTON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3762 9899 3761 9846 3780 9848 3780 9898
$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:20 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 13, 3:20 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT SUN JUN 13 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE THIS FORECAST PACKAGE IS WHEN AND WHERE TO
ADD POPS, WITH A SECONDARY CONSIDERATION HIGH TEMPS.

LOOKING AT THE LATEST RADAR, MOST ACTIVITY HAS BEEN FROM EAST MOST
BORDER OF PRATT/STAFFORD COUNTIES AND EASTWARD.  ONE WAYWARD CELL
POPPED UP IN EASTERN FORD COUNTY AND MOVED OVER INTO NORTHERN KIOWA
COUNTY BE BETWEEN 0545Z AND 0630Z, BUT PULSED DOWN AS FAST AS IT
PULSED UP.  THINK THIS STORM WILL BE GONE BY SUNRISE WITH MUCH OF
THE MIXING FINISHED BY THEN. HOWEVER, WILL KEEP A 20 PERCENT
CHANCE FOR THUNDER GOING IN SOUTHEAST 5 COUNTIES, ACCOUNTING FOR
LEFT OVER BOUNDARIES AND CONVERGENCE POCKETS.  THE STORMS FORMED
ALONG A BOUNDARY WHERE AN OLD OUTFLOW BOUNDARY FROM THE NORTHEAST
MERGED ALONG A EAST-WEST WARM FRONTAL BOUNDARY. CONVERGENCE ALONG THE
BOUNDARY OF HIGHER DEW POINTS LED TO THE RAPID DEVELOPMENT, AS WELL
AS THE FAST DECLINE.

AS FOR THE REST OF TODAY, THINK WITH PLENTY OF WARM AIR IN PLACE AND
TO OUR SOUTHWEST, IT WILL GET PRETTY WARM TODAY.  AS THE CAP GETS
BROKEN TODAY, THINK THERE IS AT LEAST A 20 PERCENT CHANCE FOR
STORMS IN THE EASTERN 2 TIER OF COUNTIES, WHERE DEW POINTS WILL
HOVER IN THE UPPER 60S TO NEAR 70.  PEGGED THE LBL-MEADE-DDC AREA TO
BE THE WARMEST TODAY, IN THE UPPER 90S.  CLOUDS AND LATE DAY PRECIP
CHANCES WILL KEEP TEMPS IN EASTERN COUNTIES FROM CLIMBING TO NEAR
100, I BELIEVE.

AS FOR TONIGHT, WILL KEEP 20 POPS GOING IN EAST THROUGH MIDNIGHT,
THEN PARTLY CLOUDY.  WINDS SHOULD KEEP TEMPERATURES FROM FALLING
FAST, AND STAYED NEAR MET NWP GUIDANCE NUMBERS.  AS FOR MONDAY, THE
UPPER ATMOSPHERE DOES NOT CHANGE THE AIRMASS OVER US MUCH, SO PLAN
ON SIMILAR HIGH TEMPS.  WILL EXPAND THE 20 POPS FOR THUNDERSTORMS
BACK WEST ANOTHER ROW OF COUNTIES, AS PROLONGED SOUTHERLY FLOW
SHOULD WRAP SOME OF THE MOISTURE BACK TO THE WEST.  AS CONVECTIVE
TEMPS ARE REACHED DURING THE MID TO LATE AFTERNOON, STORMS WILL
FORM SOMEWHERE ALONG THE LEFT OVER BOUNDARIES.  FOR NOW, PLAN ON
STAYING WITH 20 POPS, BUT THIS MAY HAVE TO BE RAISED LATER.

VERY SIMILAR LOW TEMPERATURES FOR MONDAY NIGHT, AND 20 POPS TO
CONTINUE IN EAST 1/2 CWA THROUGH ABOUT 03Z OR SO.

AS FAR AS MODEL INITIALIZATION, THE ETA FAIRED BEST AT 5H AND 8H,
BUT NO MODEL INITIALIZED WELL AT THE SURFACE LEVEL.  LEANED TOWARD
THE ETA MODEL FOR MOST OF THE FORECAST.

DAYS 3-7...

NEAR TERM ISSUES TAKING UP MOST OF THE TIME THIS MORNING, BUT QUICK
LOOK AT THE LATER PERIODS SUGGEST THAT THE MAIN QUESTION WILL BE
WHERE THE SFC BOUNDARY WILL BE MID WEEK. HAVE NOT LOOKED AT ENOUGH
TO MAKE A GOOD GUEST ON EXACT LOCATION YET BUT TEMPS SHOULD BE
COOLER IN THE NORTH VS THE SOUTH. AS A RESULT WAS LEANING TOWARDS
LEAVING TEMPS AS IS MID WEEK BUT DID BUMP TEMPS UP ON TUESDAY BASED
ON 85H TEMP PROGS. AS FOR LATE WEEK WITH A RIDGE BUILDING OVER THE
WESTERN CONUS THE CURRENT GRIDS APPEAR REASONABLE WITH THE COOL DOWN
LATE WEEK/EARLY WEEKEND TIME FRAME. AFTER COORD WITH OUN AGREE WITH
THEM IN THE POTENTIAL FOR OF NOCTURNAL HIGH PLAINS MCS ACTIVITY IS
THERE FOR LATE WEEK SO ADDED SMALL POPS TO COVER THIS INITIALLY.
WILL CONTINUE TO EXAMINE THIS AS TIME PERMITS AND ADJUST GRIDS IF
NEEDED LATER THIS MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 97 64 98 64 / 00 00 20 20
GCK 96 62 95 61 / 00 00 00 00
EHA 95 62 97 63 / 00 00 00 00
LBL 98 63 99 63 / 00 00 00 00
HYS 93 65 92 64 / 20 20 20 20
P28 95 69 93 69 / 20 20 20 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

12/18
Hazardous weather outlook, Jun 13, 5:00 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN JUN 13 2004

KSZ065-066-079>081-089-090-141000-
BARBER-COMANCHE-EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD-
500 AM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY THIS MORNING IN
THE SAINT JOHN, PRATT AND MEDICINE LODGE AREAS.  SMALL HAIL MAY
ACCOMPANY THESE STORMS, BUT SEVERE WEATHER IS NOT ANTICIPATED.
LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS, THERE WILL BE
A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM LARNED
TO COLDWATER, INCLUDING THE COMMUNITIES OF PRATT, GREENSBURG AND
MEDICINE LODGE.  THE MAIN THREAT WILL BE HAIL TO THE SIZE OF NICKELS
ALONG WITH WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A
LARNED TO COLDWATER LINE.

KSZ030-031-043>046-061>064-074>078-084>088-141000-
CLARK-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-
LANE-MEADE-MORTON-NESS-RUSH-SCOTT-SEWARD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TSB

In the hours before

Local storm report, Jun 13, 3:07 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
307 AM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             PRESTON                 37.76N 98.56W
06/13/2004  0.88 INCH        PRATT              KS   LAW ENFORCEMENT

&&

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:40 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford50 min
Jun 13, 4:51 AM CDTSevere Thunderstorm WarningDDCPratt39 min
Jun 13, 5:40 AM CDTSevere Thunderstorm WarningDDCPratt35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.